Back to all discussions

Has anyone experienced a migraine following Botox injections?

I had my second round of Botox a couple of days ago (to relieve migraines) and started a headache following the injections that went into a migraine (which I still have). The doctor said it takes a week or two to see if it works, but I didn’t expect a migraine after getting the injections. Is this part of the process? I know I’m very sensitive to everything, but I just didn’t think I would get a migraine from the Botox. The doctor says that my body is getting used to it and wants me to have 3 to 4 rounds because it needs time to build up in my system. Has anyone experienced this? Did the Botox eventually help?

  1. Hi @apianogal. I’m glad it ended up working for your husband. I’m miserable right now, but hopefully it will start working for me. I’m going to give it the 3 to 4 treatments that my neurologist wants me to do.

    1. Hi @Les2012,

      I'm sorry you are going through this. It may be coincidence that you had a migraine attack after Botox, or as your doctor said your body adjusting to this medication. I was a bit "migrainy" after my first two rounds. I finally saw improvement after my third round. And yes, it can take three or four rounds for some folks to see improvement.

      I've been getting Botox since 8/16 and see a significant reduction in attack frequency and severity, and my abortives seems to work better. It's not a cure (we don't have one yet for migraine disease) and I still experience chronic head and neck pain. Having said that, I'm sorry I waited so long for Botox.

      Has the doctor been able to help you break this current attack? If you haven't spoken with him, I would encourage you to reach out to him and ask him to!

      Will you keep me posted?
      Nancy Harris Bonk, Patient Advocate/Moderator

      1. @les2012, you may want to pop in on our sister site, www.sleep-disorders.net. They handle all kinds of sleep issues there, and they might be able to point you in a new direction you hadn't considered. Sorry you are having a tough time ... we're always here when you have questions or want to vent! -Melissa, migraine.com team

      2. Hi @melissa-arnold
        Not getting a good night’s sleep is definitely making it worse. There has to be something that will help without having horrible side effects. I’m sure the site will help.
        Thank you
        Leslie

    2. Hi @Les2012,

      Thank you for your quick response! You're right, living with migraine disease is exhausting and frustrating, and support is so important! We are here for you.

      I'm sorry to hear about the struggles you've had with facet injection, I've not had that done.

      Sleep! Yes, I take tizanidine and cannabis tincture at night for sleep. These both help with restless leg and periodic limb movement disorder, along with my extra stiff shoulders! My doctor has given me diclofenac gel, a topical NSAID, to help with my shoulder, and neck stiffness. Doesn't solve anything, but provides relief. I hear you about Benadryl, that was my "go to" sleep aid as well. Due to reports, I no longer take that unless I'm extremely congested, which thankfully hasn't happened in a long time. I do wonder if a sleep study may help with this. Maybe there is an underlying sleep issue?

      I look forward to hearing more from you,
      Nancy Harris Bonk, Patient Advocate/Moderator

      1. Hi @nancy2
        I’m going to speak with my doctor about taking tizanidine (zanaflex) I know you said it was helping you and I wanted to ask you if you experienced any side effects? I’m thinking of starting with just 1 mg then maybe 2 mg every night. I’m not sure what the average dosage is. I read that it also helps cluster headaches, so that would really help me.
        My neurologist also wants me to try aimovig so I will be getting that soon, just waiting for my insurance to approve it and my third round of Botox is April 21st... I’m praying that I get more relief this time. That’s all I can do right now. Just hoping that it will give me some relief!!! Thank you for your help.

      2. Hi @Les2012,

        Thank you for the update. Yes, I take tizanidine and the only side effects with me is sleepiness, which helps tremendously at night!!

        I think I may have mentioned it can take some folks three even four rounds of Botox before they see improvement in migraine attack frequency and severity. Keep in mind none of these drugs are a cure, we don't have one yet. I've heard from a number of people who get both Botox and a CGRP medication with success! My fingers are crossed that's what happens with you!!

        I look forward to your next update! Have a great weekend!
        Nancy Harris Bonk, Patient Advocate/Moderator

    3. Hi @Les2012,

      I'm sorry your doctor was dismissive about your sleep. A regular sleep schedule is important for many reasons, one being migraine! Trouble with our sleep schedule can create more issues than we want.

      Melissa gave you the link to our sleep site - great information there.

      Let me know how the diclofenac works. If the sleep issues continue, I would push back about a study.

      Keep me posted!
      Nancy Harris Bonk, Patient Advocate/Moderator

      or create an account to reply.